Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 30, NWS Brownsville, TX

October 15, 2008Cameron County, Willacy County, Texas

NWS Brownsville, TX issued this flash flood warning at Oct 15, 2008, 3:16 PM CDT for Cameron County, Willacy County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2008, 3:16 PM CDT (20:16 UTC)
Expired
Oct 15, 2008, 4:15 PM CDT
In force
59 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

Counties Cameron County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 50 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 8.3 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2008-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1089 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2008-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1089 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 152016
FFWBRO
TXC061-489-152115-
/O.NEW.KBRO.FF.W.0030.081015T2016Z-081015T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
316 PM CDT WED OCT 15 2008

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN WILLACY COUNTY IN DEEP SOUTH TEXAS.
  NORTHERN CAMERON COUNTY IN DEEP SOUTH TEXAS.

  LOCATIONS AFFECTED INCLUDE...
  HARLINGEN VALLEY AIRPORT.
  HARLINGEN.


* UNTIL 415 PM CDT

* AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  TORRENTIAL RAIN OF THREE INCHES PER HOUR FROM  THUNDERSTORMS OVER
  THE WARNED AREA.

EXCESSIVE RUNOFF WILL CAUSE FLOODING OF LOW LYING AREAS AND
INTERSECTIONS. POOR DRAINAGE AREAS ARE MOST AT RISK. DO NOT DRIVE
THROUGH FLOODED ROADS

THIS IS A LIFE THREATENING FLOOD MOST FLOOD DEATHS OCCUR IN
AUTOMOBILES. DO NOT CROSS FLOODED ROADWAYS OR STREAMS. IF NEARING A
FLOOD AREA...TURN AROUND AND DRIVE TO HIGHER TERRAIN.

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN

&&

LAT...LON 2636 9778 2636 9758 2618 9758 2618 9778

$$

PHILO
1 follow-up statement
000 
WGUS74 KBRO 152044
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
344 PM CDT WED OCT 15 2008

TXC061-489-152115-
/O.CON.KBRO.FF.W.0030.000000T0000Z-081015T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILLACY-CAMERON-
344 PM CDT WED OCT 15 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN CAMERON AND
SOUTHERN WILLACY COUNTIES UNTIL 415 PM CDT...

LOCATIONS AFFECTED INCLUDE...
  HARLINGEN VALLEY AIRPORT.
  HARLINGEN.

AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAINFALL RATES OF THREE TO FOUR INCHES PER HOUR FROM HEAVY SHOWERS 
AND THUNDERSTORMS OVER THE WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND NOW. RESIDENTS LIVING ALONG STREAMS AND
ARROYOS...SHOULD TAKE PRECAUTIONS NOW TO PROTECT LIFE AND PROPERTY.
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS...OR WATERS OF UNKNOWN
DEPTH.

THIS IS A LIFE THREATENING FLOOD MOST FLOOD DEATHS OCCUR IN
AUTOMOBILES. DO NOT CROSS FLOODED ROADWAYS OR STREAMS. IF NEARING A
FLOOD AREA...TURN AROUND AND DRIVE TO HIGHER TERRAIN.

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN

&&

LAT...LON 2636 9778 2636 9758 2618 9758 2618 9778

$$

TOMASELLI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 15, 1:29 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Oct 15, 1:29 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
129 PM CDT WED OCT 15 2008

.DISCUSSION...
AREA WILL BE POISED FOR RAINFALL THE NEXT FEW DAYS AS IT IS CAUGHT
BETWEEN TWO INTERACTING SYSTEMS. TROPICAL MOISTURE WILL MOVE WEST
WITH AN INVERTED TROUGH ALONG THE WESTERN GULF. THIS HAS ALREADY
INCREASED PW VALUES AND BROUGHT AREAS OF SHOWERS. SIGNIFICANT
MOISTURE PLUME NOTED ON GOES PW IMAGERY ALREADY SHIFTING
WEST...AND WILL BE IN THE VICINITY OVERNIGHT. FROM THE OTHER
DIRECTION...A WEAK FRONTAL BOUNDARY IS APPROACHING. WINDS ARE
EXPECTED TO SHIFT TO THE NORTH BY TOMORROW MORNING...BUT
TEMPERATURES ARE EXPECTED TO COOL ONLY SLIGHTLY AND ONLY DUE TO
OVERCAST CONDITIONS. ONCE THE WIND HAS SHIFTED...THE RAIN WILL GO
FROM CONVECTIVE TO STRATIFORM AS AN OVERRUNNING PATTERN SETS UP
WITH NORTH WINDS AT THE SFC AND LIGHT SOUTHERLY FLOW ALOFT. THESE
LIGHT RAIN AND DAMP CONDITIONS WILL PERSIST UNTIL SATURDAY...WHEN
RIDGING ALOFT BUILDS IN TO THE WEST. THIS WILL TURN UPPER WINDS TO
THE NORTH AND PUSH DRIER AIR INTO THE REGION. THE RIDGE WILL
QUICKLY SHIFT EAST...WITH WINDS ALOFT TURNING BACK OT THE
SOUTHWEST LATER MONDAY...WITH WEAK ONSHORE FLOW AT THE SFC. THIS
WILL CONTINUE THE CHANCES FOR LIGHT RAIN...BUT SHOULD MAINLY BRING
CLOUD SKIES INTO THE MIDDLE OF NEXT WEEK. WITH THE HIGHER CLOUD
COVER...TEMPERATURES SHOULD REMAIN AT OR JUST BELOW NORMAL DURING
THE DAY WITH HIGHS IN THE LOW TO MID 80S AND LOWS IN THE MID 60S.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL OVER THE REGIONAL AIRPORTS WITH TEMPO
MVFR CIGS/VSBYS IN ANY SHOWERS OR THUNDERSTORMS FOR THE NEXT 24
HOURS. WINDS WILL BE LIGHT TO MODERATE FROM THE EAST TO SOUTHEAST
THROUGH TONIGHT SHIFTING NORTHEAST ON THURSDAY.

&&

.MARINE...
BOY020 REPORTED WINDS FROM THE EAST TO SOUTHEAST AT 10 KNOTS WITH
SEAS 5.2 FEET WITH A PERIOD OF 8 SECONDS. MOISTURE WILL CONTINUE
TO INCREASE THROUGH FRIDAY MORNING WITH A COMBINATION OF A TROUGH
OF LOW PRESSURE MOVING IN FROM THE GULF AND A WEAK COLD FRONT
APPROACHING THE COASTAL WATERS OF DEEP SOUTH TEXAS ON THURSDAY. A
DRIER AND MORE STABLE AIRMASS IS IN STORE FOR THE COASTAL WATERS
FOR THE WEEKEND. WINDS WILL BE LIGHT TO MODERATE FROM THE EAST TO
SOUTHEAST THROUGH THURSDAY MORNING SHIFTING NORTHEAST ON THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  73  80  74  79 /  60 100  80  70
BROWNSVILLE          71  82  73  79 /  70 100  80  70
HARLINGEN            71  80  71  80 /  60 100  80  70
MCALLEN              71  80  69  81 /  60 100  80  60
RIO GRANDE CITY      70  75  67  79 /  70 100  80  60
SOUTH PADRE ISLAND   74  81  75  80 /  60 100  80  70

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

64/65
Hazardous weather outlook, Oct 15, 5:50 AM CDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
550 AM CDT WED OCT 15 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-161100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
550 AM CDT WED OCT 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

A MODERATE RISK OF RIP CURRENTS IS EXPECTED AT THE AREA BEACHES
TODAY AND TONIGHT. NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS
ARE EXPECTED TODAY. OCCASIONAL HEAVY RAIN FROM THIS ACTIVITY COULD
RESULT IN LOCALIZED FLOODING TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THURSDAY AND FRIDAY AS A COLD FRONT APPROACHES FROM THE NORTHWEST.
HEAVY RAINFALL WILL BE POSSIBLE ALONG WITH THE THREAT OF MINOR
FLOODING. RAINFALL AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE EACH
DAY. DRIER CONDITIONS ARE EXPECTED TO MOVE IN THIS WEEKEND INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Oct 15, 11:27 AM CDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1127 AM CDT WED OCT 15 2008

TXZ255-257-151645-
INLAND CAMERON-COASTAL CAMERON-
1127 AM CDT WED OCT 15 2008

...FUNNEL CLOUDS ARE POSSIBLE IN NORTHERN CAMERON COUNTY...

AT 1127 AM CDT...THE PUBLIC REPORTED A FUNNEL CLOUD IN EXTREME
NORTHEAST CAMERON COUNTY. DOPPLER RADAR SHOWED THE STORM MOVING
NORTH AT 15 MPH.

THOUGH A TORNADO HAS NOT BEEN REPORTED...THIS STORM HAS THE POTENTIAL
TO PRODUCE MORE FUNNEL CLOUDS...AND A TORNADO. STAY TUNED FOR
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2616 9750 2630 9755 2630 9754 2632 9755
      2634 9750 2633 9746 2634 9745 2637 9745
      2638 9742 2639 9740 2619 9736
TIME...MOT...LOC 1627Z 164DEG 10KT 2627 9743

65
Special weather statement, Oct 15, 2:43 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
243 PM CDT WED OCT 15 2008

TXZ251-253>257-152100-
INLAND WILLACY-INLAND CAMERON-HIDALGO-COASTAL WILLACY-COASTAL
CAMERON-KENEDY-
243 PM CDT WED OCT 15 2008

...TORRENTIAL RAINS WITH THE POSSIBILITY OF FUNNEL CLOUDS ARE
EXPECTED OVER CAMERON AND HIDALGO COUNTIES DURING THE AFTERNOON
COMMUTE...

SHOWERS...AND A FEW STRONG THUNDERSTORMS...MOVING NORTHWEST AT 10
MPH...WILL AFFECT PRIMERA...PALM VALLEY...LANTANA AND HARLINGEN
VALLEY AIRPORT...BROWNSVILLE AND MCALLEN UNTIL 400 PM CDT.
TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR
FLOODING OF POOR DRAINAGE AREAS. PORTIONS OF COASTAL KENEDY COUNTY
ARE ALSO SHOWING THUNDERSTORM DEVELOPMENT.

VERIFIED FUNNEL CLOUDS HAVE BEEN REPORTED NEAR LOS FRESNOS EARLIER
AND THE ATMOSPHERE REMAINS CONDUCIVE FOR FUNNEL CLOUD FORMATION.
THIS FACT INDICATES THAT TORNADO FORMATION IS ALSO POSSIBLE THIS
AFTERNOON AND RESIDENTS SHOULD BE ALERT TO QUICKLY CHANGING WEATHER
CONDITIONS.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING. PHILO

58/JP
Special weather statement, Oct 15, 2:43 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
243 PM CDT WED OCT 15 2008

TXZ251-253>257-152100-
INLAND WILLACY-INLAND CAMERON-HIDALGO-COASTAL WILLACY-COASTAL
CAMERON-KENEDY-
243 PM CDT WED OCT 15 2008

...TORRENTIAL RAINS WITH THE POSSIBILITY OF FUNNEL CLOUDS ARE
EXPECTED OVER CAMERON AND HIDALGO COUNTIES DURING THE AFTERNOON
COMMUTE...

SHOWERS...AND A FEW STRONG THUNDERSTORMS...MOVING NORTHWEST AT 10
MPH...WILL AFFECT PRIMERA...PALM VALLEY...LANTANA AND HARLINGEN
VALLEY AIRPORT...BROWNSVILLE AND MCALLEN UNTIL 400 PM CDT.
TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR
FLOODING OF POOR DRAINAGE AREAS. PORTIONS OF COASTAL KENEDY COUNTY
ARE ALSO SHOWING THUNDERSTORM DEVELOPMENT.

VERIFIED FUNNEL CLOUDS HAVE BEEN REPORTED NEAR LOS FRESNOS EARLIER
AND THE ATMOSPHERE REMAINS CONDUCIVE FOR FUNNEL CLOUD FORMATION.
THIS FACT INDICATES THAT TORNADO FORMATION IS ALSO POSSIBLE THIS
AFTERNOON AND RESIDENTS SHOULD BE ALERT TO QUICKLY CHANGING WEATHER
CONDITIONS.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING.

58/JP

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 11:27 AM CDTSpecial Weather StatementBROCameron18 min
Oct 15, 3:54 PM CDTAreal Flood AdvisoryBROHidalgo66 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.